Alert archive / Oregon / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Portland, OR

September 10, 2005Lane County, Linn County, Oregon

NWS Portland, OR issued this severe thunderstorm warning at Sep 10, 2005, 5:47 PM PDT for Lane County, Linn County, Oregon. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2005, 5:47 PM PDT (00:47 UTC)
Expired
Sep 10, 2005, 6:14 PM PDT
In force
27 min
Issued by
NWS Portland, OR
Area
Counties, with a storm outline in the text

Counties Lane County, OR, Linn County, OR

The radar

The Portland,OR radar (KRTX), 160 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPQR 110048
SVRPQR
ORC039-043-110115-
/O.NEW.KPQR.SV.W.0021.050911T0047Z-050911T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
547 PM PDT SAT SEP 10 2005

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LANE COUNTY IN WESTERN OREGON
  SOUTHWESTERN LINN COUNTY IN WESTERN OREGON

* UNTIL 615 PM PDT

* AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HARRISBURG...OR ABOUT 14 MILES NORTH OF
  EUGENE...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN LINN COUNTY AT 600 PM PDT

IN ADDITION TO LARGE HAIL AND HEAVY RAIN...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4435 12319 4418 12319 4415 12291 4437 12291

$$

WEATHER.GOV/PORTLAND
1 follow-up statement
000 
WWUS56 KPQR 110114
SVSPQR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
614 PM PDT SAT SEP 10 2005

ORC039-043-110124-
/O.CAN.KPQR.SV.W.0021.000000T0000Z-050911T0115Z/
LANE-LINN-
614 PM PDT SAT SEP 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINN AND NORTH
CENTRAL LANE COUNTIES IS CANCELLED...

AT 614 PM PDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4435 12319 4418 12319 4415 12291 4437 12291

$$

WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:12 PM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 10, 2:12 PM PDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
212 PM PDT SAT SEP 10 2005

.SYNOPSIS...A COOL UPPER LEVEL LOW PRESSURE SYSTEM OVER THE PACIFIC
NORTHWEST WILL KEEP A COOL MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST
WASHINGTON AND NORTHWEST OREGON THROUGH THIS EVENING. THE LOW WILL
LINGER INTO SUNDAY THEN WEAKEN AND MOVE EAST. ANOTHER TROUGH OF LOW
PRESSURE IS EXPECTED TO MOVE SOUTHEAST INTO THE FORECAST AREA TOWARDS
THE END OF NEXT WEEK.
&&

.SHORT TERM...A COOL UPPER LOW IS WELL ENTRENCHED OVER WASHINGTON AND
NORTHWEST OREGON...WITH A DECENT SHORT WAVE WRAPPING BACK AROUND THE
BACKSIDE OF THE LOW AND SOUTH THROUGH WESTERN WASHINGTON AND WESTERN
OREGON THIS AFTERNOON. THE SHORT WAVE IS KICKING OFF QUITE A NUMBER
OF SHOWERS...SOME OF WHICH HAVE DEVELOPED INTO THUNDERSTORMS. SO FAR
HAVE SEEN LIGHTNING NEAR RAYMOND WASHINGTON...EAST OF GRESHAM... NEAR
STAYTON...EAST OF SPRINGFIELD...AND EAST OF COOS BAY. WITH FREEZING
LEVELS NEAR 6500 TO 7000 FEET...THIS IS LOW ENOUGH TO SEE A FAIRE
AMOUNT OF SMALL HAIL AROUND.

THE SHORT WAVE MOVES SOUTH OF OUR AREA LATER TONIGHT...AND THE
SHOWERS SHOULD THEN DECREASE. WE ARE STILL CLOSE ENOUGH TO THE LOW
SUNDAY TO SEE SOME AFTERNOON AND EVENING SHOWERS MAINLY ON THE
CASCADES. IF THE WINDS ARE A BIT MORE NORTHEASTERLY THAN NORTHERLY
COULD SEE A FEW SHOWERS DRIFT INTO THE VALLEYS IN THE EVENING... BUT
WILL WAIT BEFORE ADDING THAT FOR NOW. ON MONDAY WE LOOK TO BE IN
BETWEEN SYSTEMS AS THE LOW MOVES OFF TO THE EAST AND THE NEXT PIECE
OF ENERGY STAYS OFF THE COAST AS IT HEADS SOUTH. LIGHT ONSHORE FLOW
SHOULD KEEP SOME MARINE INFLUENCE ACTIVE.

HAVE INDICATED SOME PATCHY FOG THE NEXT 2 NIGHTS. THE AMOUNT OF
PRECIPITATION TONIGHT COULD CAUSE THE COVERAGE TO BE HIGHER FOR
TONIGHT. WE ARE NOW GETTING INTO THE LONGER NIGHTS AND IF THE GROUND
GETS WET ENOUGH...WE WILL SEE MORE FOG. TOLLESON
&&

.LONG TERM...EXTENDED MODELS CONTINUE TO SHOW REASONABLE AGREEMENT IN
MAIN FEATURES...THOUGH VARYING TOO MUCH FOR COMFORT ON TIMING AND
STRENGTH OF FEATURES LATER NEXT WEEK. IT APPEARS SOME SORT OF TROUGH
DEVELOPS LATER NEXT WEEK AROUND THE PACIFIC NORTHWEST...WHICH SHOULD
BRING A LITTLE UNSETTLED WEATHER. SUSPECT TROPICAL ACTIVITY IN THE
WESTERN PACIFIC IS STILL HAMPERING DOWNSTREAM PREDICTABILITY. HAVE
LEFT THE LONGER RANGE MOSTLY UNCHANGED FOR NOW. TOLLESON
&&

.AVIATION...VFR CIGS WILL DOMINATE DURING THE EVENING WITH LOCAL MVFR
CIGS AND VIS WITH THUNDERSTORMS.  STABILIZATION OVERNIGHT WILL LIKELY
LEAD TO AREAS OF FOG AND/OR LOW LEVEL STRATUS DEVELOPING LATE TONIGHT
AND EARLY SUN MORNING.
&&

.PRELIMINARY POINT POPS
AST 6111-- PDX 6111-- SLE 6111-- EUG 6111--

&&

.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL EARLY EVENING
          CAPE SHOALWATER TO FLORENCE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 10, 5:06 AM PDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
506 AM PDT SAT SEP 10 2005

ORZ001>013-WAZ019>023-039-040-111315-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
506 AM PDT SAT SEP 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:13 PM PDTSevere Thunderstorm WarningPQRLane, Linn32 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.